Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 83, NWS Fort Worth, TX

August 21, 2008Bell County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 21, 2008, 4:09 PM CDT for Bell County, Texas. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2008, 4:09 PM CDT (21:09 UTC)
Expired
Aug 21, 2008, 5:58 PM CDT
In force
109 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Bell County, TX

The radar

The Ft Hood radar (KGRK), 22 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 212109
FFWFWD
TXC027-212315-
/O.NEW.KFWD.FF.W.0083.080821T2109Z-080821T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
409 PM CDT THU AUG 21 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL BELL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 615 PM CDT

* AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAIN 6 MILES WEST OF HOLLAND...MOVING EAST
  AT 12 MPH. RADAR INDICATES THAT 1 TO 2 INCHES OF RAIN HAS
  FALLEN ON TOP OF SATURATED GROUND...AND ANOTHER 1 TO 3 INCHES WILL
  BE POSSIBLE THROUGH 615 PM CDT.

* THE STORM PRODUCING THE HEAVY RAINFALL WILL OTHERWISE REMAIN
  OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY....GENERALLY ALONG
  AND EAST OF INTERSTATE 35 SOUTHEAST OF SALADO.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3088 9767 3095 9763 3096 9731 3082 9732
      3082 9747

$$
2 follow-up statements
000 
WGUS74 KFWD 212251
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
551 PM CDT THU AUG 21 2008

TXC027-212315-
/O.CON.KFWD.FF.W.0083.000000T0000Z-080821T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BELL TX-
551 PM CDT THU AUG 21 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTH
CENTRAL BELL COUNTY...

AT 550 PM CDT...THE THUNDERSTORMS THAT PRODUCED THE HEAVY RAIN HAD 
COME TO AN END...BUT FLOODING ISSUES ARE EXPECTED TO CONTINUE.

THE HEAVIEST RAINFALL TOTALS WERE NEAR TEMPLE AND SALADO...WHERE 
1 TO 2 INCHES OF RAIN FELL ON SATURATED GROUND.

MOTORISTS ARE URGED TO EXERCISE CAUTION...AND AVOID AREAS THAT TEND 
TO FLOOD READILY.

LAT...LON 3088 9767 3095 9763 3096 9731 3082 9732
      3082 9747

$$

25
000 
WGUS74 KFWD 212258
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
558 PM CDT THU AUG 21 2008

TXC027-212307-
/O.CAN.KFWD.FF.W.0083.000000T0000Z-080821T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BELL TX-
558 PM CDT THU AUG 21 2008

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL BELL COUNTY IS
CANCELLED...

THE HEAVY RAINFALL AND THE THREAT OF ADDITIONAL HEAVY RAINFALL HAS 
ENDED ACROSS THE WARNED AREA...THEREFORE THE FLASH FLOOD WARNING HAS 
BEEN CANCELLED.

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FORT WORTH.

LAT...LON 3088 9767 3095 9763 3096 9731 3082 9732
      3082 9747

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:48 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 21, 3:48 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
348 PM CDT THU AUG 21 2008

.DISCUSSION...
UPPER LEVEL TROUGH AXIS WILL REMAIN DRAPED ACROSS NORTH TEXAS FOR
THE NEXT FEW DAYS. THIS WILL MAINTAIN THE CHANCE FOR PRIMARILY
AFTERNOON SHOWERS AND STORMS. THE COVERAGE TOMORROW WILL BE MAINLY
OVER THE SOUTHEAST HALF OF THE CWA...SIMILAR TO TODAY. THE CHANCES
OF HIT OR MISS AFTERNOON SHOWERS/STORMS WILL EXPAND TO ENCOMPASS
THE ENTIRE CWA OVER THE WEEKEND AS UPPER LEVEL SHEAR AXIS
INTENSIFIES OVER THE REGION. THE BEST CHANCES OF SIGNIFICANT
RAINFALL OR FLOODING WILL LIKELY REMAIN TO THE SOUTH OF THE CWA
THIS WEEKEND...WHERE AN UPPER LEVEL LOW WILL MEANDER AROUND THE
DEL RIO AREA. HIGH TEMPERATURES WILL WARM TO NEAR OR JUST SHY OF
NORMAL AS LOW LEVEL THERMAL PROFILES INCREASE...BUT NO 100+ TEMPS
ARE FORESEEN THROUGH THE NEXT SEVERAL DAYS. OVERALL...MAV/MEX MOS
NUMBERS APPEAR REASONABLE.

MEANWHILE...TROPICAL STORM FAY WILL BEGIN TO SLOWLY MOVE WEST
ALONG THE NORTHERN GULF COAST BEFORE FINALLY GETTING PICKED UP
IN THE WESTERLIES BY THE MIDDLE OF NEXT WEEK. FAY WILL BE CLOSE
ENOUGH TO NORTH TEXAS FOR SOME INDIRECT EFFECTS ON SUNDAY AND
MONDAY. THE LARGE CIRCULATION OF FAY SHOULD HELP SEND A WEAK
FRONT/WIND SHIFT THROUGH NORTH TEXAS LATE SUNDAY WITH WINDS
BECOMING NORTHEASTERLY BEHIND IT. THE HIGHEST COVERAGE OF
CONVECTION WILL PROBABLY BE ON SUNDAY ALONG/AHEAD OF THIS WIND
SHIFT. THEREAFTER THE DRIER NORTHEAST LOW LEVEL FLOW WILL PUSH THE
DEEP MOISTURE SOUTH OF THE AREA...SO HAVE TAPERED OFF POPS TO JUST
10 PERCENT AFTER MONDAY. A RETURN TO MORE NORMAL LATE AUGUST
WEATHER WILL OCCUR BY THE END OF NEXT WEEK - WITH LIGHT SOUTH
WINDS...HIGHS IN THE MID-UPPER 90S...AND EXCEPT FOR THE ROUGE
AFTERNOON SHOWER...MOSTLY SUNNY SKIES.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  74  94  74  93  74 /   5  10   5  30  20
WACO, TX              74  92  73  91  71 /  20  20  10  40  20
PARIS, TX             71  91  71  90  70 /  10  20  10  30  20
DENTON, TX            73  95  72  94  71 /   5  10   5  30  20
MCKINNEY, TX          72  93  71  92  71 /   5  10  10  30  20
DALLAS, TX            74  94  74  93  74 /   5  10  10  30  20
TERRELL, TX           72  92  72  91  72 /  10  20  10  30  20
CORSICANA, TX         73  92  73  91  72 /  20  20  10  40  20
TEMPLE, TX            74  92  73  91  71 /  20  30  20  40  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/92
Hazardous weather outlook, Aug 21, 4:00 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT THU AUG 21 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
400 PM CDT THU AUG 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING FOR THOSE
AREAS THAT ARE EITHER SOUTH OF I-20 OR EAST OF I-35. THE BEST
CHANCES WILL BE IN CENTRAL AND EAST TEXAS. HEAVY RAIN AND CLOUD
TO GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY. THE
SEVERE THREAT OF SEVERE WEATHER WILL BE LOW...BUT WITH SATURATED
SOILS...THE FLOODING THREAT WILL REMAIN.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED FOR FLOODING
REPORTS...PRIMARILY ACROSS CENTRAL AND EAST TEXAS.

25

In the hours before

Special weather statement, Aug 21, 3:43 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
343 PM CDT THU AUG 21 2008

TXZ158-212115-
BELL TX-
343 PM CDT THU AUG 21 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BELL COUNTY

AT 343 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF HARKER HEIGHTS...OR ALONG
INTERSTATE 35 BETWEEN SALADO AND THE SOUTH BELL COUNTY LINE...MOVING
EAST AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE HOLLAND AND SALADO.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3085 9758 3086 9760 3086 9762 3087 9763
      3095 9763 3101 9739 3085 9740 3084 9757
TIME...MOT...LOC 2043Z 261DEG 8KT 3091 9755

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:24 PM CDTAreal Flood AdvisoryFWDAnderson, Freestone, Limestone3 hr
Aug 21, 2:46 PM CDTSevere Thunderstorm WarningFWDBell34 min
Aug 21, 3:04 PM CDTAreal Flood AdvisoryFWDBell116 min
Aug 21, 3:43 PM CDTSpecial Weather StatementFWDBell32 min
Aug 21, 3:50 PM CDTAreal Flood AdvisoryFWDBell115 min
Aug 21, 4:03 PM CDTFlash Flood WarningFWDMcLennan93 min
Aug 21, 4:24 PM CDTFlash Flood WarningFWDFalls, Leon, Limestone, Milam, Robertson2 hr
Aug 21, 4:37 PM CDTFlash Flood WarningFWDAnderson, Freestone113 min
Aug 21, 5:00 PM CDTFlash Flood WarningFWDFreestone106 min
Aug 21, 6:08 PM CDTAreal Flood AdvisoryFWDMilam90 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.